Introduction. Toxic epidermal necrolysis lies within the spectrum of severe cutaneous adverse reactions induced by drugs, affecting skin and mucous membranes. Toxic epidermal necrolysis is considered a medical emergency as it is considered to be potentially fatal and carries a high mortality rate. To the best of our knowledge the association of toxic epidermal necrolysis and compartment syndrome has been rarely mentioned in the literature. In this case we treated the compartment syndrome promptly despite the poor general condition and skin status of our patient. Despite the poor skin condition, wound healing was uneventful with no complications. Case presentation. A 62-year-old Caucasian man with a generalized macular-vesicular rash involving 90% of his body surface area and mucous membranes, as well as impaired renal and hepatic functions following ingestion of allopurinol for treatment of gout, was admitted to our hospital. Skin biopsies were taken and he was started on a steroid infusion. Within hours of admission, he developed acute compartment syndrome of the dominant forearm and hand. Conclusions: Despite its rare incidence, toxic epidermal necrolysis is a condition with a high incidence of complications and mortality. Patients with severe conditions affecting a large degree of the skin surface area should be treated as promptly and effectively as patients with burns, with close monitoring and the anticipation that rare musculoskeletal complications might arise. The association of compartment syndrome and toxic epidermal necrolysis might lead to a rapid deterioration and fatal systemic involvement and multiple organ failures.
ASJC Scopus subject areas